MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL 2.6 MM BIORAPTOR 2.3 SUT ANC; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL 2.6 MM BIORAPTOR 2.3 SUT ANC; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201108
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy, when using 2.6mm drill bit spade for the 2.3mm bioraptor suture anchor to prepare hole for osteoraptor 2.3 anchor - drill had been used for hole preparation of 2 anchors in patient already.While drilling 3rd hole with use of drill guide, the blade of the drill snapped off and lodged in patient's cortical bone.The body of the drill was removed still attached to the jacobs chuck and handpiece.The blade/head of the drill lodged in the bone was removed with an alligator grasper.It was believed that the break was clean as no other parts of the drill could be seen.The procedure was completed with non-significant surgical delay using a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4) h10 h3, h6: the reported device was received for evaluation.A visual inspection revealed that the returned device was not in its original packaging.The drilling head fractured just below the proximal end of the cutting surfaces.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that a procedural variance could not be ruled out as a likely contributory factor.The ifu does warn, ¿excessive force applied to the instrument can result in the instrument¿s failure." the root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include an application of unintended inappropriate or excessive force to the device, off-axis insertion, or an impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.

Brand Name
DRILL 2.6 MM BIORAPTOR 2.3 SUT ANC
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19214397
Report Number1219602-2024-00904
Device Sequence Number15179363
Product Code NBH
UDI-Device Identifier03596010595034
UDI-Public03596010595034
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201108
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2024
Supplement Date Received by Manufacturer06/12/2024
Initial Report FDA Received Date04/30/2024
Supplement Report FDA Received Date06/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age21 YR
Patient SexMale